Alert archive / Kansas / Wind Advisories in 2011
Wind Advisory 16, NWS Goodland, KS
NWS Goodland, KS issued this wind advisory at May 16, 2011, 3:45 PM CDT for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at May 17, 2011, 7:00 AM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2011, 3:45 PM CDT (20:45 UTC)
- In effect from
- May 17, 2011, 7:00 AM CDT
- Expired
- May 17, 2011, 10:00 PM CDT
- In force
- 15 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
192 WWUS73 KGLD 162045 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 245 PM MDT MON MAY 16 2011 ...WINDY CONDITIONS EXPECTED TUESDAY... .SURFACE LOW PRESSURE WILL DEEPEN OVER EASTERN COLORADO TUESDAY MORNING AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE. WINDY CONDITIONS WILL DEVELOP ACROSS THE TRI STATE AREA AHEAD OF THIS SYSTEM AS THE SURFACE GRADIENT TIGHTENS. COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170445- /O.NEW.KGLD.WI.Y.0016.110517T1200Z-110518T0300Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 245 PM MDT MON MAY 16 2011 /345 PM CDT MON MAY 16 2011/ ...WIND ADVISORY IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 9 PM MDT /10 PM CDT/ TUESDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 9 PM MDT /10 PM CDT/ TUESDAY. * TIMING/DURATION...ADVISORY LEVEL WINDS WILL DEVELOP SHORTLY AFTER SUNRISE TUESDAY MORNING AND CONTINUE THROUGH THE EARLY EVENING HOURS. * PEAK WINDS...SUSTAINED WINDS BETWEEN 30 AND 35 MPH WITH GUSTS AROUND 45 MPH WILL BE COMMON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$
4 follow-up statements
813 WWUS73 KGLD 170438 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1038 PM MDT MON MAY 16 2011 ...WINDY CONDITIONS EXPECTED TUESDAY... .SURFACE LOW PRESSURE WILL DEEPEN OVER EASTERN COLORADO TUESDAY MORNING AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE. WINDY CONDITIONS WILL DEVELOP ACROSS THE TRI STATE AREA AHEAD OF THIS SYSTEM AS THE SURFACE GRADIENT TIGHTENS. COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171245- /O.CON.KGLD.WI.Y.0016.110517T1200Z-110518T0300Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 1038 PM MDT MON MAY 16 2011 /1138 PM CDT MON MAY 16 2011/ ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 9 PM MDT /10 PM CDT/ TUESDAY... * TIMING/DURATION...WINDS WILL INCREASE AND BECOME GUSTY AFTER SUNRISE TUESDAY MORNING AND CONTINUE THROUGH EARLY EVENING. * PEAK WINDS...SUSTAINED WINDS BETWEEN 30 AND 35 MPH WITH GUSTS AROUND 45 MPH WILL BE COMMON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$
690 WWUS73 KGLD 171152 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 552 AM MDT TUE MAY 17 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171900- /O.CON.KGLD.WI.Y.0016.110517T1200Z-110518T0300Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 552 AM MDT TUE MAY 17 2011 /652 AM CDT TUE MAY 17 2011/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING... * TIMING/DURATION...WINDS WILL QUICKLY INCREASE THIS MORNING AND BECOME GUSTY. THESE STRONG WINDS WILL CONTINUE THROUGH EARLY EVENING. * PEAK WINDS...SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH WILL BE COMMON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$ BULLER
394 WWUS73 KGLD 171803 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1203 PM MDT TUE MAY 17 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180300- /O.CON.KGLD.WI.Y.0016.000000T0000Z-110518T0300Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 1203 PM MDT TUE MAY 17 2011 /103 PM CDT TUE MAY 17 2011/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING... * TIMING/DURATION...STRONG AND GUSTY WINDS WILL CONTINUE FOR THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING. * PEAK WINDS...SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH WILL BE COMMON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$
221 WWUS73 KGLD 180251 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 851 PM MDT TUE MAY 17 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180400- /O.EXP.KGLD.WI.Y.0016.000000T0000Z-110518T0300Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 851 PM MDT TUE MAY 17 2011 /951 PM CDT TUE MAY 17 2011/ ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT /10 PM CDT/ THIS EVENING... WINDS HAVE DECREASED BELOW ADVISORY LEVELS THIS EVENING. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE. $$ FS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at May 16, 3:30 PM CDT, 15 minutes earlier.
Area forecast discussion, May 16, 3:30 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT MON MAY 16 2011
.DISCUSSION...
230 PM MDT MON MAY 16 2011
OMEGA BLOCK TYPE PATTERN AT 500MB CONTINUES ACROSS THE US WITH
RIDGING ACROSS THE PLAINS...AND CUTOFF LOWS OVER BOTH THE EASTERN
AND WESTERN COASTS.
SHORT TERM FOCUS IS ON WINDY CONDITIONS DURING THE DAY TUESDAY
AHEAD OF BUILDING LEE TROUGH OVER EASTERN COLORADO. GUSTY WINDS
WILL BEGIN TO MIX TO THE SURFACE ALMOST IMMEDIATELY AFTER SUNSET
BASED ON BUFKIT SOUNDINGS...CONTINUING THROUGH THE EARLY EVENING
HOURS. GFS BL WINDS AND MAV GUIDANCE CURRENTLY PRODUCES THE
STRONGEST WINDS OVER THE CWA WITH SUSTAINED WINDS JUST UNDER
WARNING CRITERIA (40MPH). NAM BL WINDS AND MET GUIDANCE...THOUGH
WEAKER...ARE STILL WITHIN ADVISORY CRITERIA (30-35MPH SUSTAINED).
WITH INCREASING CLOUD COVER THERE IS SOME QUESTION TO HOW GOOD
MIXING WILL BE...AND MODELS (ESPECIALLY GFS) MAY BE OVER DOING
THINGS. HOWEVER...STRONG GRADIENT AHEAD OF SURFACE LOW SHOULD BE
ENOUGH TO PUT US WITHIN ADVISORY CRITERIA...SO I PLAN ON ISSUING
WIND ADVISORY FOR ENTIRE CWA. THE STRONGEST WINDS ARE EXPECTED TO
COME TO AN END BY 03Z TUE...WITH BREEZY CONDITIONS AFTERWORDS.
LONGWAVE TROUGH OVER WESTERN CONUS EVENTUALLY TRANSITIONS EASTWARD
WITH A CLOSED CENTER FORMING OVER THE GREAT BASIN BY WED AFTERNOON.
SHORTWAVE TROUGH WILL KICK OUT AHEAD OF THIS UPPER LOW AND BRING
PRECIP CHANCES TO THE CWA BY TUE AFTERNOON. THERE WILL BE BREAK IN
ACTIVITY WED MORNING OVER W-SW PARTS OF THE CWA AS THE SHORTWAVE
PUSHES EAST...WITH CHANCES RETURNING AS THE MAIN LOW CENTER
TRANSLATES TO THE NORTHERN PLAINS. AS THIS LOW CENTER MOVES EAST
GOOD MOISTURE RETURN AND UPPER LEVEL DYNAMICS SHOULD LEAD TO
SEVERAL PERIODS OF RAINFALL THROUGH LATE NEXT WEEK. BY 18Z THU
MODEL SPREAD INCREASES ON UPPER LOW POSITION WITH ECMWF CONTINUING
TO BE FARTHER NW WITH THE SYSTEM. RECENT RUNS OF GEFS/GEM HAVE
ALSO TRENDED FURTHER NORTH...BUT NOT QUITE TO THE EXTREME AS THE
ECMWF. WITH MODEL TRENDS AND CONTINUITY BEGINNING TO FAVOR THE
SLOWER AND FURTHER NORTH ECMWF SOLUTION...I CANT DISCOUNT THIS
COMPLETELY. AS A RESULT I TRENDED POPS DOWN THU/THU
NIGHT...ESPECIALLY OVER SOUTHERN PARTS OF THE CWA...AND DECREASED
QPF VALUES...KEEPING THE HIGHEST AMOUNTS OVER NORTHERN PARTS OF
THE CWA. BY SATURDAY THE UPPER LOW TRANSITIONS NORTH AND WEAKENS
OVER THE NORTHERN PLAINS. WHILE MODEL SPREAD INCREASES DURING THIS
PERIOD IN REGARDS TO THE UPPER LOW...THERE WOULD BE LITTLE IMPACT
FROM THESE MODEL DIFFERENCES OVER OUR CWA.
ECMWF/GEFS BOTH COMING INTO SOLID AGREEMENT ON SHORTWAVE RIDGING
RETURNING SAT AND LINGERING THROUGH SUN NIGHT...WITH WARM/DRY
CONDITIONS EXPECTED DURING THESE PERIODS. A SHORTWAVE TROUGH WILL
PUSH TOWARDS THE WESTERN PLAINS MON. MODELS ARENT HANDLING THE
DETAILS OF THIS FEATURE VERY WELL...SO I KEPT POPS IN THE SLIGHT
CHANCE CATEGORY MON.
DR
&&
.AVIATION...
1125 AM MDT MON MAY 16 2011
FOR THE 18Z TAFS...VFR CONDITIONS AT BOTH TERMINALS THROUGH THE TAF
PERIOD WITH INCREASING CIRRUS. SOUTHEAST WINDS WILL INCREASE THIS
AFTERNOON...GUSTING TO 30 KTS AT KGLD AND 23 KTS AT KMCK. AS SURFACE
LOW OVER COLORADO STRENGTHENS OVERNIGHT...SOUTHEAST WINDS TUESDAY
WILL INCREASE RAPIDLY AFTER SUNRISE WITH GUSTS TO 35 KTS.
DLF
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ TO 9 PM MDT /10 PM CDT/
TUESDAY FOR KSZ001>004-013>016-027>029-041-042.
NE...WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ TO 9 PM MDT /10 PM CDT/
TUESDAY FOR NEZ079>081.
CO...WIND ADVISORY FROM 6 AM TO 9 PM MDT TUESDAY FOR COZ090>092.
&&Hazardous weather outlook, May 16, 11:01 AM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1001 AM MDT MON MAY 16 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171445- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1001 AM MDT MON MAY 16 2011 /1101 AM CDT MON MAY 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOUTHERLY WINDS TUESDAY WILL INCREASE TO 25 TO 35 MPH WITH GUSTS NEAR 45 MPH. THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM TUESDAY AFTERNOON INTO FRIDAY NIGHT. THUNDERSTORMS THURSDAY AFTERNOON AND EVENING COULD BECOME SEVERE...OTHERWISE THE MAIN THREAT FROM STORMS WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Nearby
Wind Advisories in Kansas, 2011Wind Advisories in Colorado, 2011Wind Advisories in Nebraska, 2011Every wind advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.